Author(s): Ronaldsona KJ, Fitzgeraldb PB, Taylorc AJ, Toplissd DJ, Rory Wolfea
Despite the implementation of cardiac monitoring guidelines, clozapine-induced myocarditis continues to cause deaths in Australia, and the risk is a barrier to prescription of this effective drug for the treatment of schizophrenia. This study was designed to identify clinical and phenotypic risk factors for clozapine-induced myocarditis.
Possible cases of clozapine related myocarditis occurring between June 1993 and November 2009 and a comparative group of controls taking clozapine for at least 45 days without cardiac disease were documented from the patients' medical records.
105 cases, with time to onset of 10–33 days, and 296 controls were included in the study. In multivariate analysis, the risk of myocarditis increased by 26% for each additional 250 mg of clozapine administered in the first nine days of clozapine titration (odds ratio 1.26; 95% confidence interval 1.02–1.55; p = 0.03) and concomitant sodium valproate more than doubled the risk (2.59; 1.51–4.42; 0.001). Further, each successive decade in age was associated with a 31% increase in risk (1.31; 1.07–1.60; 0.009). Nevertheless, 33 cases received less than 920 mg of clozapine during the first nine days of dose titration, did not take sodium valproate and were aged less than 40 years; and nine control patients received sodium valproate and more than 920 mg of clozapine in the first nine days without developing myocarditis.
Clozapine should be initiated by slow dose titration and sodium valproate is best avoided, if clinically feasible, during this period. All patients commencing clozapine should be monitored for myocarditis up to Day 28.